, Volume 259, Issue 8, pp 1668-1672
Date: 24 Jan 2012

Polyneuropathy while on duodenal levodopa infusion in Parkinson’s disease patients: we must be alert

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Some reports have emerged describing the occurrence of Guillain-Barré syndrome and polyneuropathy related to vitamin B12 deficiency in some patients with Parkinson’s disease (PD) treated with continuous duodenal levodopa infusion. We describe five PD patients who developed axonal polyneuropathy and vitamin B12 deficiency while on treatment with duodenal levodopa infusion, review other cases reported in the literature, discuss potential etiologic factors, and suggest a possible algorithm for the management and prevention of this complication. One case of Guillain-Barré syndrome and at least 12 cases of polyneuropathy related to vitamin B12 deficiency have been reported in PD patients treated with duodenal levodopa infusion. Levodopa gel infusion may induce a decrease in vitamin B12 levels, leading to peripheral neuropathy. Additional pathogenetic mechanisms include alterations related to the metabolism of l-dopa, abnormal l-dopa absorption, and direct neurotoxicity of l-dopa at high doses. Vitamin B12 supplementation may need to be considered in PD patients on duodenal levodopa infusion therapy. Vitamin B12 deficiency in patients on duodenal levodopa infusion therapy may be more frequent than the published data suggest. We must be alert.